Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 4, 2004, 4:07 PM EDT for Washington County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 4:07 PM EDT (20:07 UTC)
- Expired
- Jun 4, 2004, 5:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Washington County, NC
The radar
The Norfolk radar (KAKQ), 126 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
192 WUUS52 KMHX 042007 SVRMHX NCC187-042100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 407 PM EDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EASTERN NORTH CAROLINA * UNTIL 500 PM EDT * AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLYMOUTH...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTOVER AROUND 415 PM EDT... ROPER AROUND 420 PM EDT... SCUPPERNONG AROUND 440 PM EDT... CRESWELL AROUND 445 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3593 7685 3575 7680 3582 7631 3604 7637 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:26 PM EDT, 41 minutes earlier.
Area forecast discussion, Jun 4, 3:26 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 326 PM EDT FRI JUN 4 2004 .SHORT TERM...NUMEROUS SHOWERS AND TSTMS CONT OVER MAINLY INLAND AND NRN AREAS. GOOD FORCING WILL CONT INTO EARLY EVENING AHEAD OF UPR LOW. WARM FRONT HAS LIFTED N TO NEAR ALBEMARLE SOUND AND EXPECT BEST THREAT OF TORNADOES TO BE NEAR THIS BNDRY. FURTHER S COULD ALSO SEE SOME ISOLD SEVERE GIVEN GOOD INSTAB. WL CONT LIKELY POPS INTO THE EVENING HOURS THEN TAPER OFF FROM W TO E LATER. DO NOT EXPECT MUCH IN WAY OF CONVECTION SAT AS BEST LIFT AND MOISTURE MOVE N AND E OF AREA. WL KEEP CRNT SMALL POP FOR POSS ISOLD AFTN DVLPMENT BUT CVRG SHLD BE LIMITED. HIGHS MAINLY MID 80S. LONGER TERM...SUN THROUGH FRI. GFS/ETA DIFFER SUN AND MON WITH ETA WETTER SUN AND DRY MON...GFS IS WETTER MON AS SRT WV SAGS S TWRD AREA. GIVEN UNCERTAINTY WILL KEEP 20/30 POPS GOING FOR NOW AND ADJUST LATER AS NEEDED. WL KEEP SMALL DIURNAL POP IN REST OF WEEK AS SEE LITTLE TO FOCUS PRECIP OTHER THAN SEA BREEZE. RDGING ALOFT WL KEEP TEMPS HOT WITH UPPER AND AND LOWER 90S MOST SPOTS. .MARINE...WL GNRLY FOLLOW ETA AS THINK GFS TOO STRNG. ALTHO WINDS SHUD STAY BLO WHAT GFS SUGGESTS...THINK PERSISTENT FETCH WL RESULT IN MARGINAL SCA SEAS...IN THE 4-6FT RANGE. THUS SCA WL BE ISSUED FOR COASTAL WTRS WITH EXERCISE CAUTION SOUNDS. LOW PRES WV MV OFF MID ATLNTC CST LATE SAT...THEN HI PRES BLDS IN TO OUR S SUNDAY AND S-SW WINDS TO PERSIST ACRS OUR WTRS THRU EARLY NEXT WEEK. .MHX WATCHES/WARNINGS/ADVISORIES... NC...SCA COASTAL WTRS CURRITUCK BEACH LIGHT TO SURF CITY. && RF/NP
Hazardous weather outlook, Jun 4, 4:01 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 401 AM EDT FRI JUN 4 2004 NCZ029-044>047-079>081-090>095-098-103-104-050800- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 401 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AN UPPER LEVEL LOW WILL BE THE TRIGGERING MECHANISM FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST TODAY. SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST INTO EASTERN NORTH CAROLINA DURING THE DAY AND CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER HAZARD FROM THE THUNDERSTORMS WILL BE OCCASIONAL HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS WHEN DAYTIME HEATING IS AT ITS PEAK AND THE SEA BREEZE HAS DEVELOPED. ALTHOUGH ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 4, 2:22 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND DMG 7 NW GREENVILLE 35.67N 77.46W
06/04/2004 PITT NC EMERGENCY MNGR
PITT COUNTY EMERGENCY MANAGEMENT REPORTED POWER LINES
BLOWN DOWN NEAR BELVOIR CROSSROADS.
&&
CTCLocal storm report, Jun 4, 3:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG STOKES 35.71N 77.26W
06/04/2004 PITT NC EMERGENCY MNGR
PITT EM REPORTS POWER LINES BLOWN DOWN NEAR STOKES
0335 PM TORNADO 8 SW JAMESVILLE 35.73N 77.00W
06/04/2004 MARTIN NC PUBLIC
TORNADO TOUCHDOWN REPORTED NEAR INTERSECTION OF HIGHWAY
171 AND PINEY GROVE CHURCH ROAD.
&&
CTCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:18 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| Jun 4, 1:50 PM EDT | Tornado Warning | MHX | Pitt | 40 min |
| Jun 4, 2:19 PM EDT | Tornado Warning | MHX | Martin | 41 min |
| Jun 4, 2:54 PM EDT | Tornado Warning | MHX | Martin | 51 min |
| Jun 4, 3:45 PM EDT | Tornado Warning | MHX | Martin | 45 min |
| Jun 4, 3:52 PM EDT | Flash Flood Warning | MHX | Martin | 113 min |
| Jun 4, 4:14 PM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 4, 4:38 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 52 min |
| Jun 4, 5:03 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 57 min |
| Jun 4, 5:59 PM EDT | Tornado Warning | MHX | Tyrrell | 61 min |
| Jun 4, 6:13 PM EDT | Special Marine Warning | MHX | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.